Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Springfield, MO

July 9, 2003Hickory County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 9, 2003, 11:15 PM CDT for Hickory County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 11:15 PM CDT (04:15 UTC)
Expired
Jul 10, 2003, 12:15 AM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Hickory County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 100415
SVRSGF
MOC085-100515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKORY COUNTY IN MISSOURI

* UNTIL 1215 AM CDT.

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WHEATLAND TO
  WEAUBLEAU...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WHEATLAND BY 1120 PM CDT.
   HERMITAGE BY 1130 PM CDT.

THE TOWNS OF QUINCY...ELKTON...CROSS TIMBERS...NEMO AND PRESTON ARE
ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3805 9352 3785 9355 3783 9328 3803 9312

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:25 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 6:25 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CDT WED JUL 9 2003

...SEVERE WEATHER DISCUSSION...

.DISCUSSION...
THUNDERSTORMS HAD RAPIDLY DEVELOPED FROM SOUTHWEST IOWA INTO
NORTHEAST KANSAS LATE WEDNESDAY AFTERNOON. THE STORMS WERE FORMING
IN AN AREA OF BEST SYNOPTIC SCALE LIFT JUST AHEAD OF AN APPROACHING
MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT.  IN ADDITION THE
STORMS WERE SUPPORTED BY UPPER LEVEL DIVERGENCE IN THE LEFT EXIT
REGION OF THE 300 MB JET THAT WAS STREAKING INTO THE CENTRAL PLAINS.
A STRONG INSTABILITY AXIS STRETCHED ALONG THE FRONT WITH SURFACE
BASED CAPES AROUND 4500 J/KG IN THE INSTABILITY AXIS ALONG THE
FRONT.

PULSE TYPE THUNDERSTORMS ACROSS SOUTHEAST MISSOURI HAVE REMAINED
EAST OF THE FORECAST AREA.  SEE LITTLE CHANCE FOR DEVELOPMENT ACROSS
FAR SOUTH CENTRAL MISSOURI THIS EVENING AS WATER VAPOR SHOWS DEEPER
MOISTURE PLUME SAGGING SOUTH OF THE AREA.

SHORT TERM (TONIGHT THROUGH SATURDAY)...
FORECAST GRIDS FOR THIS EVENING WILL BE ADJUSTED FOR CURRENT
CONVECTIVE TRENDS. THE SHORTWAVE AND COLD FRONT WILL MOVE SOUTHEAST
THROUGH THE AREA LATE TONIGHT AND THURSDAY MORNING. THE LATEST RUC
MODEL DOES NOT BRING ACTIVITY INTO EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 10 PM AND AFTER.  THIS LOOKS PLAUSIBLE
GIVEN CURRENT STORM EVOLUTION...BUT THE LINE OF STORMS MAY BEGIN TO
ACCELERATE SOUTHEAST LATER THIS EVENING. SEVERE STORMS WILL BE
POSSIBLE LATE THIS EVENING WITH EXISTING INSTABILITY AND COOLING
MIDLEVELS AS THE SHORTWAVE NEARS THE AREA.  THREAT WILL EVOLVE INTO
A HEAVY RAIN EVENT OVERNIGHT WITH PRECIPITABLE WATER VALUES
INCREASING TO NEAR 2.00 INCHES BY 06Z. OVERALL LIFT WILL BE AIDED IN
EXTREME SOUTHWEST MO IN LEFT EXIT REGION 300-250MB JET NOSING INTO
CENTRAL OK OVERNIGHT. RAIN WILL LINGER INTO THU MORNING OVER EASTERN
SECTIONS OF THE OZARKS.

THE OVERALL MIDLEVEL PATTERN WILL REMAIN STATUS QUO THROUGH SATURDAY
WITH AMPLIFIED RIDGE OUT WEST RESULTING IN NORTHWEST FLOW OVER THE
AREA. ANOTHER WEAK BOUNDARY HAS BEEN PROGGED TO DROP SOUTH INTO OK
AND NORTHERN AR BY LATE SAT NIGHT BY PREVIOUS RUNS OF THE GFS AND
ETA. THIS TREND BACKED UP BY THE 12Z MM5 (AT LEAST THROUGH FRI
AFTERNOON). MODEST 850MB WARM AIR ADVECTION MAY SET OFF ANOTHER A
SMALL COMPLEX OF THUNDERSTORMS JUST NORTH OF THE SURFACE BOUNDARY
OVER NE OK AND SW MO FRI NIGHT. NOT SURE I HAVE A LOT OF FAITH IN
THIS  SCENARIO...BUT THE NORTHWEST FLOW REGIME IN SUMMER IS VERY
TRICKY...AND WOULDNT BE SURPRISED TO SEE SOME ELEVATED CONVECTION
GET TOUCHED OFF NORTH OF THE BOUNDARY. FORECAST MODELS HAVE BEEN
CONSISTENT WITH THIS SITUATION.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
HAVE KEPT THE EXTENDED PERIOD DRY. THE 00Z RUN OF THE GFS BUILDS
MIDLEVEL HEIGHTS BACK INTO THE CENTRAL PLAINS EARLY NEXT WEEK...SO A
GRADUAL WARMUP BACK UP INTO THE LOW 90S IS EXPECTED. DAY 7 (WED)
MIGHT OFFER SOME HOPE OF ADDTIONAL RAIN AS THE TAIL END OF A WEAK
BOUNDARY DROPS INTO MO...BUT THE MIDLEVEL RIDGE IN PLACE MAKES THE
CHANCES SLIGHT AT BEST.
&&

.AVIATION...
VFR CONDITIONS SHOULD REMAIN IN PLACE THROUGH 9 PM. MVFR AND
LOCALIZED IFR CONDITIONS WILL BECOME MORE PREVALENT FROM LATE
EVENING INTO THE OVERNIGHT HOURS AS THUNDERSTORMS SPREAD FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA. A SQUALL LINE WILL CONTINUE
TO ORGANIZE ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI THEN PUSH
EAST SOUTHEAST ACROSS THE OZARKS REGION OVERNIGHT. THUNDERSTORMS
WILL LIKELY MOVE INTO THE JOPLIN AREA AROUND 11 PM AND INTO
SPRINGFIELD AROUND 1 AM. STRONG WIND GUSTS IN EXCESS OF 40 KTS WILL
OCCUR WITH SOME OF THE STORMS.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

FOSTER/ALBERT
Hazardous weather outlook, Jul 9, 6:50 PM CDT, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT WED JUL 9 2003

...ISOLATED SEVERE STORMS AND HEAVY RAIN POSSIBLE LATER TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS TONIGHT CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...VERY HEAVY
  RAINFALL...NICKEL SIZED HAIL...AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI AFTER 10 PM...AND SPREAD INTO THE MISSOURI
  OZARKS OVERNIGHT. THE STORMS ARE EXPECTED TO GRADUALLY WEAKEN
  AFTER 2 AM...BUT THE HEAVY RAINFALL THREAT WILL CONTINUE ACROSS
  THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS.

  DISCUSSION:

  A LINE OF THUNDERSTORMS EXTENDING FROM IOWA TO SOUTH CENTRAL
  KANSAS WILL MOVE SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT AND
  UPPER LEVEL DISTURBANCE. THE STORMS WILL CONTINUE TO ORGANIZE AND
  PUSH SOUTHEAST INTO A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS
  THE OZARKS REGION.  DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE
  THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS. THE GREATEST
  POTENTIAL OF SEVERE WEATHER WILL OCCUR ACROSS SOUTHEAST KANSAS...
  AND WEST CENTRAL AND SOUTHWEST MISSOURI NORTHWEST OF A NEOSHO TO
  VERSAILLES LINE. THE STORMS WILL GRADUALLY WEAKEN OVERNIGHT BUT
  THE RISK OF HEAVY RAINFALL WILL CONTINUE. RAINFALL RATES OF OVER
  AN INCH PER HOUR IN SOME SPOTS COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ONGOING THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN ARE EXPECTED
  OVER SOUTH CENTRAL MISSOURI THURSDAY MORNING.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND
  SOUTHERN MISSOURI FRIDAY NIGHT AND SATURDAY MORNING.  ORGANIZED
  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM ACROSS SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Jul 9, 10:01 PM CDT, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-088>095-101>103-100900-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 709...IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...
MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST.
CLAIR...STONE...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI
Local storm report, Jul 9, 11:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1104 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    COLUMBUS                  KS   WIND DAMAGE
07/09/03   CHEROKEE                       NUMEROUS TREE LIMBS DOWN
                                          IN COLUMBUS...AND TREE
                                          UPROOTED NEAR COLUMBUS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1057 PM    10 W WARSAW               MO   WIND DAMAGE
07/09/03   BENTON                         LARGE TREE DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 9, 11:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    COLUMBUS                  KS   WIND DAMAGE
07/09/03   CHEROKEE                       NUMEROUS TREE LIMBS DOWN
                                          IN COLUMBUS...AND TREE
                                          UPROOTED NEAR COLUMBUS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1100 PM    5 E APPLETON CITY         MO   WIND DAMAGE
07/09/03   ST.CLAIR                       TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:27 PM CDTSevere Thunderstorm WarningSGFSt. Clair63 min
Jul 9, 10:47 PM CDTSevere Thunderstorm WarningSGFBenton58 min
Jul 9, 11:07 PM CDTSevere Thunderstorm WarningSGFCedar53 min
Jul 9, 11:08 PM CDTSevere Thunderstorm WarningSGFMorgan67 min
Jul 9, 11:32 PM CDTSevere Thunderstorm WarningSGFPolk58 min
Jul 9, 11:56 PM CDTSevere Thunderstorm WarningSGFDallas64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.